Alert archive / South Carolina / Tornado Warnings in 2009
Tornado Warning 20, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Jul 29, 2009, 4:20 PM EDT for Beaufort County, South Carolina. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2009, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 29, 2009, 5:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 49 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:22 PM EDT | TORNADO | 2 Ne Bluffton, SC | LAW ENFORCEMENT IS STILL TRACKING A TORNADO. THE TORNADO BRIEFLY LIFTED NEAR THE INTERSECTION OF HIGHWAY 278 AND BURNTCHURCH ROAD. FUNNEL STILL VISIBLE. |
| Jul 29, 4:24 PM EDT | TORNADO | 1 E Bluffton, SC | BLUFFTON POLICE DEPARTMENT REPORTS TORNADO ON THE GROUND ALONG MAYRIVER ROAD...DEBRIS IS IN THE AIR. |
| Jul 29, 4:32 PM EDT | TORNADO | 2 Ne Bluffton, SC | LAW ENFORCEMENT IS STILL TRACKING A TORNADO. THE TORNADO BRIEFLY LIFTED NEAR THE INTERSECTION OF HIGHWAY 278 AND BURNTCHURCH ROAD. FUNNEL STILL VISIBLE. |
| Jul 29, 4:33 PM EDT | TSTM WND DMG | 2 Ne Bluffton, SC | 15 FOOT TALL...8 INCH DIAMETER PINE TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCHS 292020
TORCHS
SCC013-292100-
/O.NEW.KCHS.TO.W.0020.090729T2020Z-090729T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT WED JUL 29 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 500 PM EDT
* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CONFIRMED TORNADO...NEAR BLUFFTON...MOVING EAST AT 10 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE...
BLUFFTON...HILTON HEAD AIRPORT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.
&&
LAT...LON 3225 8092 3235 8077 3231 8072 3229 8074
3231 8077 3227 8075 3228 8071 3222 8066
3221 8089
TIME...MOT...LOC 2020Z 248DEG 11KT 3223 8087
$$2 follow-up statements
000
WWUS52 KCHS 292034
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EDT WED JUL 29 2009
SCC013-292100-
/O.CON.KCHS.TO.W.0020.000000T0000Z-090729T2100Z/
BEAUFORT SC-
434 PM EDT WED JUL 29 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR CENTRAL
BEAUFORT COUNTY...
AT 430 PM EDT...LOCAL LAW ENFORCEMENT CONTINUED TO REPORT A TORNADO
7 MILES NORTHWEST OF HILTON HEAD ISLAND...MOVING EAST AT 15 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NORTHERN
PORTIONS OF HILTON HEAD ISLAND INCLUDING THE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. IF YOU WAIT UNTIL YOU SEE OR HEAR THE TORNADO
COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3221 8084 3228 8088 3235 8077 3231 8072
3229 8074 3231 8077 3227 8075 3228 8071
3222 8066
TIME...MOT...LOC 2033Z 248DEG 11KT 3225 8084
$$000
WWUS52 KCHS 292053
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT WED JUL 29 2009
SCC013-292102-
/O.EXP.KCHS.TO.W.0020.000000T0000Z-090729T2100Z/
BEAUFORT SC-
453 PM EDT WED JUL 29 2009
...THE TORNADO WARNING FOR CENTRAL BEAUFORT COUNTY WILL EXPIRE AT 500
PM EDT...
AT 452 PM EDT...RADAR INDICATED THAT THE TORNADIC THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA AND THE ROTATION
HAD WEAKENED...THUS THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE.
ALTHOUGH THE TORNADO WARNING IS NO LONGER IN EFFECT...THUNDERSTORMS
ARE STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING AND HEAVY RAINFALL. THE SAFEST COURSE OF ACTION IS TO
REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3221 8084 3228 8088 3235 8077 3231 8072
3229 8074 3231 8077 3227 8075 3228 8071
3222 8066
TIME...MOT...LOC 2052Z 248DEG 11KT 3227 8078
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:39 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 29, 3:39 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 339 PM EDT WED JUL 29 2009 .SYNOPSIS... HIGH PRESSURE OVER THE WESTERN ATLANTIC AND A WEAK TROUGH OF LOW PRESSURE INLAND WILL PREVAIL INTO EARLY NEXT WEEK MAINTAINING TYPICAL SUMMERTIME CONDITIONS ACROSS THE AREA. && .NEAR TERM /THROUGH TONIGHT/... NUMEROUS TO WIDESPREAD SHOWERS WITH OCCASIONAL TSTMS CONTINUE TO FILL IN ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AHEAD OF A POTENT SHORTWAVE PROPAGATING ACROSS CENTRAL GEORGIA. CLOUD TO GROUND LIGHTNING ACTIVITY HAS BEEN FAIRLY LIMITED OVER THE PAST SEVERAL HOURS BUT THE ATMOSPHERE CONTINUES TO DESTABILIZE PER CURRENT INSTABILITY PLOTS. WILL CARRY CATEGORICAL POPS OF 80-90 PERCENT FOR MOST AREAS FOR THE NEXT SEVERAL HOURS WITH POPS DIMINISHING THROUGH THE EVENING AS THE MAIN SHORTWAVE PUSHES OFFSHORE SHORTLY AFTER MIDNIGHT. GOES SOUNDER DPI DATA INDICATE PWATS HAVE INCREASED TO 2-2.25 INCHES AS EXPECTED WITH ISOLATED SPOTS AS HIGH AS 2.40 INCHES SO A RISK FOR LOCALLY HEAVY RAINS PERSIST. THE MID-LEVEL FLOW LOOKS STRONG ENOUGH PER KCLX VAD WIND PROFILE TO KEEP THE BANDS OF HEAVIER RAINS FAIRLY PROGRESSIVE SO THE RISK FOR FLASH FLOODING REMAINS LOW...ALTHOUGH MINOR FLOODING OF LOW LYING AND URBAN AREAS COULD CERTAINLY OCCUR. THE RISK FOR ISOLATED SEVERE TSTMS WILL PERSIST THROUGH SUNSET... ESPECIALLY WITHIN A CORRIDOR FROM SAVANNAH NORTHEAST TO MONCKS CORNER WHERE LOW-LEVEL CONVERGENCE IS INCREASING. THE MAIN RISK WILL BE FROM LOCALIZED DAMAGING WIND GUSTS...MAINLY NEAR BOWING SEGMENTS AND BROKEN-S SIGNATURES. HAVE ALREADY OBSERVED A FEW BOWING SEGMENTS WITH SOME OF THE STRONGER CONVECTIVE CELLS. LOWS TONIGHT WILL RANGE FROM THE LOWER 70S INLAND TO THE UPPER 70S/NEAR 80 AT THE BEACHES UNDER MOSTLY CLOUDY SKIES. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... MODELS SHOW THE WESTERN FLANK OF THE SUBTROPICAL RIDGE BECOMING REESTABLISHED ACROSS THE CAROLINAS AND GEORGIA THURSDAY WITH 500 MB HEIGHTS RISING THROUGH THE DAY. SHORTWAVE ENERGY MOVING ACROSS SOUTHERN MISSOURI THIS AFTERNOON IS FORECAST TO RUN UP ALONG THE NORTHERN PERIPHERY OF THE RIDGE THURSDAY AFTERNOON WITH THE PRIMARY VORTICITY CENTER PROPAGATING EAST ACROSS NORTH CAROLINA DURING PEAK HEATING. THE TAIL END OF THIS SYSTEM MAY BRUSH THE MIDLANDS DURING THE AFTERNOON HOURS AND HELP CONCENTRATE SHOWER/TSTM ACTIVITY ACROSS OUR INTERIOR SOUTH CAROLINA ZONES AHEAD OF WEAK LEE-SIDE TROUGHING. ANOTHER CONCENTRATED AREA OF TSTMS WILL LIKELY EVOLVE ACROSS FAR SOUTHERN GEORGIA AND NORTHERN FLORIDA AS THE GULF COAST SEA BREEZE INTERSECTS THE EAST COAST SEA BREEZE. WITH A SOUTHWEST STEERING FLOW IN PLACE...SOME OF THIS ACTIVITY MAY MAKE A RUN FOR OUR FAR SOUTHERN AREAS ALONG THE ALTAMAHA RIVER BY MID- LATE AFTERNOON. BOTH SCENARIOS ARE WELL SUPPORT BY THE NAM AND SREF SO CONFIDENCE IS MODERATE TO HIGH AT THIS POINT THAT SCATTERED TSTMS WILL IMPACT A GOOD CHUNK OF THE FORECAST AREA. WILL CONTINUE TO HIGHLIGHT SOLID 30-40 PERCENT EXCEPT OVER THE COASTAL WATERS WHERE POPS WILL BE HELD AT 20 PERCENT OR LESS. ACTIVITY WILL GRADUALLY DIMINISH THURSDAY EVENING AS INSTABILITY WANES AND LOW-LEVEL CONVERGENCE SHIFTS INTO THE COASTAL WATERS. HIGHS WILL RANGE FROM AROUND 90 INLAND TO THE MID 80S AT THE COAST WITH LOWS FROM THE LOWER 70S INLAND TO THE UPPER 70S/NEAR 80 AT THE BEACHES. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THE REGION WILL REMAIN ALONG THE WESTERN EDGE OF THE ATLANTIC RIDGE THROUGH THE WEEKEND...WHILE A WEAK SURFACE TROUGH PERSISTS INLAND. DEEP MOISTURE WILL REMAIN SITUATED ACROSS THE FORECAST AREA WITHIN SOLID SOUTH-SOUTHWEST FLOW...SUPPORTING SCATTERED THUNDERSTORM DEVELOPMENT EACH DAY. CONVECTION WILL MAINLY BE DIURNAL IN NATURE AND DRIVEN BY SEABREEZE CONVERGENCE AND BOUNDARY INTERACTIONS. HOWEVER...PRECIPITATION CHANCES COULD BE ENHANCED SATURDAY AND SUNDAY AS STRONGER SHORTWAVE ACTIVITY TRACKS TOWARD THE REGION ALONG THE BASE OF A BROAD UPPER TROUGH OVER THE MISSISSIPPI AND OHIO VALLEYS. WILL CONTINUE TO DEPICT A TREND OF SCATTERED THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENINGS...DIMINISHING TO ISOLATED COVERAGE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING AND INSTABILITY. LATEST MODELS SUGGEST THAT ATLANTIC RIDGING ALOFT COULD PERSIST INTO EARLY TO MID WEEK...HOWEVER POTENTIAL COASTAL TROUGH DEVELOPMENT COULD WEAKEN THE SURFACE RIDGE. OTHERWISE...THE SYNOPTIC PATTERN WILL NOT CHANGE SIGNIFICANTLY UNTIL LATER IN THE WEEK. THUS WILL MAINTAIN CHANCE POPS DURING THE AFTERNOON/EARLY EVENING HOURS MONDAY THROUGH WEDNESDAY TO CONTINUE A TYPICAL SUMMERTIME DIURNAL CONVECTIVE TREND. HAVE INDICATED LITTLE VARIATION IN HIGH AND LOW TEMPERATURES LATE THIS WEEK INTO EARLY NEXT WEEK...WITH TEMPERATURES NEAR SEASONAL NORMALS EACH DAY. HIGH TEMPERATURES WILL RANGE FROM THE MID 80S NEAR THE COAST TO THE LOWER 90S INLAND. OVERNIGHT LOWS WILL RANGE FROM THE LOW TO MID 70S. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... NUMEROUS TO WIDESPREAD SHOWERS AND TSTMS WILL CONTINUE TO FILL ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AS A POTENT SHORTWAVE APPROACHES FROM THE WEST. CURRENT RADAR AND SHORT TERM MODEL TRENDS SUGGEST TSTMS WILL LIKELY BOTH KCHS AND KSAV THIS AFTERNOON. BEST CHANCES FOR TSTMS WILL BE 22-24Z AT KCHS AND 20-23Z AT KSAV. WILL CARRY TEMPO IFR CONDITIONS DURING THESE TIMES. AMENDMENTS WILL LIKELY BE NEEDED THROUGHOUT THE AFTERNOON AS SHORT TERM RADAR TRENDS BECOME MORE APPARENT. HOWEVER PREPARATIONS SHOULD BE MADE FOR TSTM CONDITIONS. OTHERWISE SHOWER/TSTM ACTIVITY IS EXPECTED TO DIMINISH THIS EVENING WITH VFR CONDITIONS PREVAILING. EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF MAINLY AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. && .MARINE... CONTINUED PRESENCE OF THE SUBTROPICAL RIDGE WILL FAVOR ANOTHER NOCTURNAL SURGE TONIGHT. HAVE CAP WINDS AT 15-20 KT ONCE AGAIN AS THE MODELS CONTINUE TO UNDERPLAY THE STRENGTH OF THE SURGE. FBIS1 WILL LIKELY FLIRT WITH SMALL CRAFT ADVISORY CONDITIONS FOR AN HOUR OR TWO...SIMILAR TO THE PAST FEW NIGHTS...BUT DO NOT THINK THESE CONDITIONS WILL WIDESPREAD ENOUGH TO JUSTIFY A SMALL CRAFT ADVISORY AT THIS POINT. THE EVENING SHIFT WILL BE ABLE TO MONITOR SHORT TERM TRENDS AND MAKE ADJUSTMENTS AS NEEDED. TYPICAL SUMMERTIME PATTERN WILL HOLD THROUGH THURSDAY NIGHT WITH WINDS INCREASING ALONG THE LAND/SEA INTERFACE DURING THE AFTERNOON WITH THE FORMATION OF THE SEA BREEZE WITH NOCTURNAL SURGING AT NIGHT. WILL CONTINUE TO CAP WINDS AT 15-20 KT WITH BOTH SURGES WITH SEAS 2-3 FT. FRIDAY THROUGH MONDAY...AN ATLANTIC RIDGE OF HIGH PRESSURE WILL EXTEND WEST ACROSS THE COASTAL WATERS THROUGH THE WEEKEND...WHILE A WEAK TROUGH OF LOW PRESSURE REMAINS INLAND. THIS PATTERN WILL RESULT IN A FAIRLY TYPICAL SUMMER SCENARIO...WITH MAINLY SOUTH TO SOUTHWEST FLOW PERSISTING. DESPITE NOCTURNAL SURGES AND SEA BREEZE CIRCULATIONS THROUGH THE PERIOD...WINDS WILL REACH NO MORE THAN 15 OR 20 KT...WITH SEAS NO HIGHER THAN 3 OR 4 FT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 29, 3:44 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 344 AM EDT WED JUL 29 2009 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-300900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 344 AM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 29, 1:56 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
156 PM EDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM WATER SPOUT 1 SE FRIPP ISLAND 32.31N 80.47W
07/29/2009 AMZ352 SC LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED A PUBLIC REPORT OF A WATER SPOUT
NEAR THE BRIDGE TO FRIPP ISLAND.
&&
VBLocal storm report, Jul 29, 3:36 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM MARINE TSTM WIND 2 ENE FOLLY BEACH 32.68N 79.89W
07/29/2009 M39.00 MPH AMZ350 SC C-MAN STATION
THE FOLLY BEACH C-MAN STATION REPORTED A PEAK WIND GUST
OF 34 KNOTS /39 MPH/ AS A STRONG SHOWER MOVED OVER THE
SENSOR.
&&The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:47 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Berkeley, Charleston, Colleton, Dorchester | 58 min |
| Jul 29, 5:20 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 40 min |
| Jul 29, 5:43 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 35 min |
Nearby
Tornado Warnings in South Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.